Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie

IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

See all formats and pricing
More options …
Volume 2019, Issue 747


Tilings of amenable groups

Tomasz Downarowicz
  • Institute of Mathematics of the Polish Academy of Science, Śniadeckich 8, 00-956 Warszawa, Poland; and Faculty of Pure and Applied Mathematics, Wroclaw University of Technology, Wybrzeże Wyspiańskiego 27, 50-370 Wrocław, Poland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Dawid Huczek
  • Institute of Mathematics and Computer Science, Wroclaw University of Technology, Wybrzeże Wyspiańskiego 27, 50-370 Wrocław, Poland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Guohua Zhang
  • School of Mathematical Sciences and LMNS, Fudan University, and Shanghai Center for Mathematical Sciences, Shanghai 200433, P. R. China
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-07-16 | DOI: https://doi.org/10.1515/crelle-2016-0025


We prove that for any infinite countable amenable group G, any ε>0 and any finite subset KG, there exists a tiling (partition of G into finite “tiles” using only finitely many “shapes”), where all the tiles are (K,ε)-invariant. Moreover, our tiling has topological entropy zero (i.e., subexponential complexity of patterns). As an application, we construct a free action of G (in the sense that the mappings, associated to elements of G other than the unit, have no fixed points) on a zero-dimensional space, such that the topological entropy of this action is zero.


  • [1]

    M. Beiglböck, V. Bergelson and A. Fish, Sumset phenomenon in countable amenable groups, Adv. Math. 223 (2010), no. 2, 416–432. CrossrefWeb of ScienceGoogle Scholar

  • [2]

    M. Boyle and T. Downarowicz, The entropy theory of symbolic extensions, Invent. Math. 156 (2004), no. 1, 119–161. CrossrefGoogle Scholar

  • [3]

    A. I. Danilenko, Entropy theory from the orbital point of view, Monatsh. Math. 134 (2001), no. 2, 121–141. CrossrefGoogle Scholar

  • [4]

    T. Downarowicz, Entropy in dynamical systems, New Math. Monogr. 18, Cambridge University Press, Cambridge 2011. Google Scholar

  • [5]

    T. Downarowicz, B. Frej and P.-P. Romagnoli, Shearer’s inequality and Infimum Rule for Shannon entropy and topological entropy, preprint (2015), http://arxiv.org/abs/1502.07459.

  • [6]

    P. Hall, On representatives of subsets, J. Lond. Math. Soc. 10 (1935), no. 1, 26–30. Google Scholar

  • [7]

    E. Lindenstrauss, Pointwise theorems for amenable groups, Invent. Math. 146 (2001), no. 2, 259–295. CrossrefGoogle Scholar

  • [8]

    E. Lindenstrauss and B. Weiss, Mean topological dimension, Israel J. Math. 115 (2000), 1–24. CrossrefGoogle Scholar

  • [9]

    J. Moulin Ollagnier, Ergodic theory and statistical mechanics, Lecture Notes in Math. 1115, Springer, Berlin 1985. Google Scholar

  • [10]

    I. Namioka, Følner’s conditions for amenable semi-groups, Math. Scand. 15 (1964), 18–28. CrossrefGoogle Scholar

  • [11]

    D. S. Ornstein and B. Weiss, Ergodic theory of amenable group actions. I: The Rohlin lemma, Bull. Amer. Math. Soc. (N.S.) 2 (1980), no. 1, 161–164. CrossrefGoogle Scholar

  • [12]

    D. S. Ornstein and B. Weiss, Entropy and isomorphism theorems for actions of amenable groups, J. Anal. Math. 48 (1987), 1–141. CrossrefGoogle Scholar

  • [13]

    D. J. Rudolph and B. Weiss, Entropy and mixing for amenable group actions, Ann. of Math. (2) 151 (2000), no. 3, 1119–1150. CrossrefGoogle Scholar

  • [14]

    T. Ward and Q. Zhang, The Abramov–Rokhlin entropy addition formula for amenable group actions, Monatsh. Math. 114 (1992), no. 3–4, 317–329. CrossrefGoogle Scholar

  • [15]

    B. Weiss, Monotileable amenable groups, Topology, ergodic theory, real algebraic geometry, Amer. Math. Soc. Transl. Ser. 2 202, American Mathematical Society, Providence (2001), 257–262. Google Scholar

About the article

Received: 2015-08-11

Revised: 2016-02-13

Published Online: 2016-07-16

Published in Print: 2019-02-01

Funding Source: Narodowe Centrum Nauki

Award identifier / Grant number: 2013/08/A/ST1/00275

Funding Source: National Natural Science Foundation of China

Award identifier / Grant number: 11271078

The research of the first two authors is funded by NCN grant 2013/08/A/ST1/00275. Guohua Zhang is supported by NSFC (11271078).

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2019, Issue 747, Pages 277–298, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2016-0025.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

David Kerr and Gábor Szabó
Communications in Mathematical Physics, 2019
Bartosz Frej and Dawid Huczek
Monatshefte für Mathematik, 2017
Ruifeng Zhang
Journal of Dynamics and Differential Equations, 2017

Comments (0)

Please log in or register to comment.
Log in